Stevens-Johnson Syndrome Affects Mother and Son Taking NevirapineJun 3, 2005 | www.aidsmap.com
Two cases of the rare side-effect of nevirapine, Stevens-Johnson syndrome, involving a mother and her son, are reported in the June 10th edition of AIDS. The investigators "are unaware of any previous familial clustering" of Stevens-Johnson syndrome associated with nevirapine treatment.
The non-nucleoside reverse transcriptase inhibitor (NNRTI) nevirapine is a standard component in first-line HAART regimens used in resource-limited settings. It is likely to remain widely used once lower-cost, fixed dose, generic antiretroviral therapy becomes more widely available, and it is anticipated that 100,000s of individuals will initiate antiretroviral therapy with nevirapine.
Rash and hepatological toxicities are well documented side-effects of nevirapine therapy, and to minimise the risk of hepatotoxitity it is recommended that women do not initiate treatment with nevirapine if their CD4 cell count is above 250 cells/mm3 and men if their CD4 cell count is above 400 cells/mm3.
Although rash in the early weeks of nevirapine therapy does not necessarily lead to the discontinuation of treatment. Stevens-Johnson syndrome is a rare, but potentially life-threatening necrosis of the skin and can occur in patients taking nevirapine across CD4 cell counts.
Investigators from Uganda reported two cases of Stevens-Johnson syndrome that occurred in a mother and her eight-year- old son who both took nevirapine in combination with d4T and 3TC.
The mother was 31 years old and naÃ¯ve to antiretrovirals when she started therapy in March 2004. At this time her CD4 cell count was 195 cells/mm3. On the fourteenth day of therapy, whilst still taking the once-daily 200mg induction dose of nevirapine, she was admitted to hospital with a five day history of generalised rash and skin ulceration. She was diagnosed with Stevens-Johnson syndrome and treated with steroids, fluids and antimicrobials. She recovered and was discharged from hospital a month later. Kaletra replaced nevirapine in her HAART regimen.
In May 2004, her eight-year-old son started treatment with d4T, 3TC and nevirapine. His baseline CD4 cell count was 279 cells/mm3 and he had been diagnosed with AIDS.
Nevirapine was dosed at 4mg per kg once a day for the first 14 days, and then 4mg per kg twice a day. On day 28 of antiretroviral therapy the boy was admitted to hospital with a two day history of ulcerative rash. Treatment with intravenous fluids, steroids and antimicrobials was provided, to which the boy initially responded. However, on day 25 of hospitalisation, he developed a fever, restlessness, altered mental state, and, probably because of sepsis, died.
The investigators speculate that genetic factors may have increased risk of Stevens-Johnson syndrome in these individuals. They note, however, that "no specific guidelines exist regarding the use of nevirapine in first-degree relatives of individuals who have experienced nevirapine-associated adverse reactions."
Large numbers of HIV-positive children will require therapy with nevirapine in resource-limited setting, note the investigators. Because of this, the investigators caution "the scenario we report here will become more common as ART expansion continuesâ€¦additional research is needed to investigate the degree to which serious nevirapine toxicities can be predicted on the basis of genetic factors or previous toxicity in first-degree relatives."